Historically, barbiturates were prescribed to treat insomnia and anxiety, and they have been replaced with a safer class of drugs known as benzodiazepines. Barbiturates are sedative prescription medications that create a wide range of relaxing effects on the body including mild sedation to coma. Barbiturates may be prescribed to treat migraine headaches, general anesthesia, and epilepsy. Despite their medical benefits, this class of drug is addictive and can lead to physical dependence. It’s essential to know that addiction to barbiturates is highly uncommon.
Table of Contents
Symptoms include anxiety, restlessness, insomnia, rhythmic intention tremor, dizziness, seizures, and psychosis. Symptoms that are not correctly treated, hyperthermia, circulatory failure, and death can occur. Withdrawal symptoms can arise when you suddenly stop using barbiturates. Though quite common, these barbiturate withdrawal symptoms cause physical discomfort and include:
- Raised body temperature
- Changes in behavior
Frequent use of barbiturates is equivalent to that of a drunken stupor. When taken with alcohol, effects and dangers of barbiturate use increase much more leading also to a fatal overdose. Two weeks of prolonged barbiturate use is considered to be “common use.”
Experience a pain free comedown with medication-supported detox.
Experience a pain free comedown with medication-supported detox.
How Barbiturate Withdrawal Affects the Brain
Barbiturates decrease brain activity by impacting GABA receptors and neurotransmitters.
They suppress the central nervous system by increasing the activity of the brain chemical GABA, which induces muscle relaxation and sleep, relieves anxiety and pain, and reduces seizures.
Chronic barbiturate use affects the brain’s ability to respond to stressful situations.
What You Can Expect from Barbiturate Withdrawal
Symptoms of withdrawal include tremors, difficulty sleeping, and agitation. Over time, you might find these symptoms becoming worse which can lead to life-threatening symptoms, including hallucinations, high temperatures, and seizures.
If you are no longer experiencing the same effects of the drug, or if you feel like you need to use more to achieve the same results, it means you are becoming tolerant. Your brain is producing chemicals to counteract the drug and diminishing its effects.
Barbiturates suppress the central nervous system (CNS) and slow down brain function. They are meant to reduce anxiety and sleep problems. However, when taking them for an extended period of time, your brain learns to adapt to the drug, making these symptoms worse.
Barbiturates also trigger the release of dopamine, one of the chemical reactions that slow down your brain’s reward system. As this happens, your body will crave the drug more. When you decide to go cold turkey and quit taking the drug, there are no triggers on the reward system, and as a result, your body and brain need time to rebalance themselves due to the absence of the drug.
When you physically depend on barbiturates, the result is a set of symptoms which is set in motion when you quit. You can expect to face a range of emotional and physical symptoms including anxiety, insomnia, slowed breathing, hallucinations or seizures. These can occur without a trace of a barbiturate in your system.
Barbiturate withdrawal can be lethal and should not be undertaken at home. One should seek medical intervention and support when undergoing withdrawal from drugs in this category. Symptoms of barbiturate withdrawal include:
- Trouble sleeping
- Stomach cramps
- Suicidal thoughts
- High temperatures
Barbiturate Withdrawal Timeline
The barbiturate withdrawal timeline depends on a number of factors including a person’s age, the length of time s/he has been on barbiturates, other mental and emotional conditions and how much barbiturates one has used. Generally speaking, the intensity of symptoms varies and appear within the first 72 hours. Initial barbiturate withdrawal symptoms include changes in heart rate, nausea, vomiting, insomnia and mood swings.
Here is a list of common barbiturate withdrawal symptoms week by week.
Within the first few days of discontinuing barbiturates, the withdrawal symptoms are the most intense. You may experience a higher rate of seizures, increased heart rate, nausea, vomiting, and even psychosis. This is the riskier part of substance abuse treatment and where it’s necessary to have 24/7 medical support and care.
Symptoms typically continue after the first few days of barbiturate withdrawal and continue for the duration of that first week. Cravings for the drug will intensify and gradually taper off so long as you are medically monitored.
Many of the physical withdrawal symptoms ultimately will subside and may manifest themselves as psychological and less emotional. You might be afflicted by depression and intensified mood swings, but the chance of a seizure and other extreme reactions will be behind you. Barbiturate symptom withdrawal can continue for weeks and even months.
During the last two weeks, insomnia will become less of a problem, although sleep may continue to be an issue to some degree for quite some time. Physical symptoms will begin to fade, but headaches and mental and emotional symptoms may still be present. Overall, your condition should start stabilizing.
Otherwise known as post-acute withdrawal, “PAWS,” is the indefinite period of barbiturate symptoms which can create even more stress on your body and ultimately, lead to relapse.
Typical barbiturate PAWS include anhedonia, muscle coordination, ongoing cravings, depression, lack of concentration and focus, feelings of guilt, memory loss, sleep issues, increased sensitivity to pain and feelings of loss, psychosocial dysfunction, and stress.
What Are the Treatment Steps for Barbiturate Withdrawal?
It is not recommended to quit barbiturates alone. Barbiturate symptoms can be quite severe and life-threatening. To ensure the best opportunity for a successful recovery, a full continuum of treatment is highly recommended. A physician-supervised withdrawal management program helps you transition from severe and potentially life-threatening symptoms to either a residential status or an outpatient level of treatment. During this detox period, your symptoms will be managed to prevent life-threatening effects like seizures. You might also be prescribed sleep aids to manage insomnia, which can be a side effect as well as your nausea and vomiting.
Although there aren’t specific medications to manage barbiturate withdrawal symptoms, the detoxification program for barbiturates relies on a tapering program. Bit by bit, you will be given decreasing doses of a barbiturate or benzodiazepine. The purpose is to manage life-threatening effects like seizures.
Detox is just the first step in successful recovery and continued barbiturate addiction treatment in the form of residential or outpatient treatment can mean a greater chance of successful recovery from substance abuse.
Your dosage will gradually decrease while other medications will be prescribed to manage physical and psychological symptoms. If relevant, your psychiatric medications will also be adjusted to stabilize you as you undergo barbiturate addiction treatment.
Conquer withdrawal with medical detox.Getting clean doesn't have to be painful.
If You’re Suffering from Barbiturate Addiction, We Can Help
Learn more about how to get help for your barbiturate addiction. If you or a loved one is struggling to stay hopeful while dealing with barbiturate addiction, know that you are not alone. We want to give you that hope! The caring medical staff of trained counselors, nurses, and staff at Arete Recovery, your medical detox, and the residential treatment center, want to help you get through successfully every stage of your recovery journey, from detox all the way to our outpatient program.
Withdrawal can be painfully uncomfortable or even fatal. Don't try to manage it alone. Call us at (954) 893-2710 to find out if your insurance covers medical detox.
U.S. Drug Enforcement Administration (2019). Drug Scheduling. [online] from https://www.deadiversion.usdoj.gov/schedules/#define
Gmu.edu. (2019). BARBITURATES. [online] from http://www.gmu.edu/resources/facstaff/facultyfacts/1-2/barb.html
Publishing, H. (2019). Benzodiazepines (and the alternatives) - Harvard Health. [online] Harvard Health. from https://www.health.harvard.edu/newsletter_article/Benzodiazepines_and_the_alternatives